Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 113, NWS Albuquerque, NM

July 9, 2024Los Alamos County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2024, 1:52 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 1:52 PM MDT (19:52 UTC)
Expired
Jul 9, 2024, 5:45 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Los Alamos County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS55 KABQ 091952
FFWABQ
NMC028-049-092245-
/O.NEW.KABQ.FF.W.0113.240709T1952Z-240709T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Tue Jul 9 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Los Alamos County in north central New Mexico...
  Northwestern Santa Fe County in north central New Mexico...

* Until 445 PM MDT.

* At 152 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 0.75 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Los Alamos and White Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
      3597 10630 3597 10625 3593 10625 3593 10621
      3583 10615 3577 10620 3581 10633 3585 10632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
3 follow-up statements
220 
WGUS55 KABQ 092129
FFWABQ
NMC028-049-092345-
/O.EXT.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
329 PM MDT Tue Jul 9 2024

The National Weather Service in Albuquerque has extended the

* Flash Flood Warning for...
  Los Alamos County in north central New Mexico...
  Northwestern Santa Fe County in north central New Mexico...

* Until 545 PM MDT.

* At 329 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Los Alamos and White Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3596 10630 3597 10630 3597 10625 3593 10625
      3593 10621 3583 10615 3577 10620 3581 10633
      3585 10632 3595 10638 3595 10632 3596 10632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
622 
WGUS75 KABQ 092224
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
424 PM MDT Tue Jul 9 2024

NMC028-049-092345-
/O.CON.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
424 PM MDT Tue Jul 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...

At 424 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.25 inches of rain 
have fallen. Additional rainfall amounts of 0.25 to 0.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Los Alamos and White Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
      3597 10630 3597 10625 3593 10625 3593 10621
      3583 10615 3577 10620 3581 10633 3585 10632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
512 
WGUS75 KABQ 092337
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
537 PM MDT Tue Jul 9 2024

NMC028-049-092347-
/O.EXP.KABQ.FF.W.0113.000000T0000Z-240709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Santa Fe NM-
537 PM MDT Tue Jul 9 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
LOS ALAMOS AND NORTHWESTERN SANTA FE COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3595 10638 3595 10632 3596 10632 3596 10630
      3597 10630 3597 10625 3593 10625 3593 10621
      3583 10615 3577 10620 3581 10633 3585 10632

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:06 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 12:06 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1206 PM MDT Tue Jul 9 2024

...New AVIATION...

.SYNOPSIS...
Issued at 159 AM MDT Tue Jul 9 2024

Storm coverage will increase today and Wednesday. Enough moisture
and instability will be present for isolated severe storms as well
as heavy rainfall each afternoon and evening favoring areas along
and east of the Central Mountain Chain. Flash flooding is
possible, and recent burn scars will be extremely susceptible.
Showers and thunderstorms will focus across western and central
New Mexico Thursday through the weekend. High temperatures will be
near to slightly below normal for the next few days.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 159 AM MDT Tue Jul 9 2024

It's a much quieter night across northern and central NM with
just some lingering mid to high level clouds from yesterday's
convection across central areas. The 595 dam upper high remains
over the CA Inland Empire and southern Nevada with northwest flow
over NM. Higher moisture in the form of dewpoints in the mid to
upper 40s have also made its way to the Arizona border. After a
quiet morning under mostly clear skies, strong daytime heating
along with the higher moisture will result in the development of
showers and storms across the mountain ranges along and east of
the Continental Divide. Far northwest and west central NM,
including Farmington and Gallup, will remain dry due to deep
daytime mixing tapping into the northwest flow aloft and pushing
the higher moisture back east towards the Rio Grande Valley.
Showers and storms over the higher terrain will be capable of
producing locally heavy rainfall and flash flooding over recent
burn scars including the ones surrounding Ruidoso and the HPCC
burn scar across the east slopes of the central mountain chain. A
Flash Flood Watch remains in effect for these two areas. Showers
and storms will spread into lower elevations across parts of
central and eastern NM come the evening. A few storms across the
northeast plains extending south to the east slopes of the central
mountain chain could become strong to severe due higher bulk and
directional shear from the northwest flow aloft. A mesoscale
surface high is expected to develop over northeast NM in the wake
of the convection this evening. This mesohigh will help send
another northeast to east canyon wind and moisture back to the
Santa Fe and ABQ Metro areas come the evening hours just before
sunset. Gust of up to 35 mph will be possible across eastern ABQ.
The higher moisture and east wind will make it as far west as the
Arizona border come sunrise Wednesday morning. Convection this
afternoon and evening will slowly taper off Tuesday night with
activity lingering longest across southeast NM.

On Wednesday, the upper high strengthens to 597 dam and nudges a bit
northeast to the Great Basin with northerly upper level flow over
New Mexico. Additionally, a shortwave trough dives south over the
upper Mississippi River Valley on the backside of Beryl's remnant
circulation over the Great Lakes. Between the two synoptic features
a piece of the subtropical jet moves over New Mexico with some
diffluence aloft over the central mountain chain. This will result
in an uptick in shower and storm activity across the central
mountain chain and adjacent highlands Wednesday afternoon and
evening with storm motion to the south. With a higher risk of flash
flooding from multiple rounds of storms, a Flash Flood Watch has
been issued for the Sangre de Cristo Mountains, South Central
Mountains, and surrounding highland zones. WPC has put a slight
risk for excessive rainfall (level 2 out of 4) across the south
central highlands and mountains for Wednesday. Additionally, SPC
has put a marginal risk for severe storms across south central NM
and eastern NM Wednesday afternoon and evening due to the high
directional shear in place (southerly surface winds with northerly
flow aloft). Outflow from these storms will likely produce
another east canyon wind for the ABQ metro Wednesday evening.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 159 AM MDT Tue Jul 9 2024

Showers and thunderstorms with heavy rainfall will continue into
the evening Wednesday. Flash flooding will remain possible and
unlike most days, it's possible that the Sacramento Mountains may
receive multiple rounds of precipitation. Most of the
precipitation will trail off by midnight.

On Thursday, the focus for showers and thunderstorms will be over
the high terrain of both western and central NM, with less
emphasis across the eastern plains. Storms will move toward the S
or SSW which will bring somewhat better chances for precip in the
ABQ metro. There is still a good chance for precipitation over
both the Hermits Peak Calf Canyon and Sacramento Mountain burn
scars, though amounts may not be as great as they will be on
Wednesday.

On Friday, the upper level high that has been parked over Las
Vegas, NV will shift over UT and CO. This will allow storm motion
to change again, with most storms moving toward the southwest or
west. This will also allow some mid level dry air to move into
southeastern portions of the CWA. This is good news in that storms
will focus across the northwest half of NM, and should allow for
what will likely be a much needed break in the action across the
Sacramento Mountain burn scars. That break should continue into
Saturday as well. Thereafter, all eyes will be on an inverted
trough moving northward from Old Mexico. Models are struggling
with the timing of this feature and if it will even make it into
NM. If it arrives early next week, the upper high will weaken and
push northeastward, and moisture will return allowing for
scattered to numerous showers and thunderstorms with little to no
storm motion.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM MDT Tue Jul 9 2024

Scattered showers and thunderstorms are forecast to develop over
the high terrain of the central mountain chain and to a lesser
extent over the Continental Divide in western New Mexico early
this afternoon. Storms will then drift southeastward at 5 to 15
kt, filling into some nearby highlands and the northeastern plains
through the early evening. Storms will produce heavy downpours
with brief reductions in ceiling and visibility, and a few of the
stronger cells will be capable of hail and damaging downburst
winds. Storms will mostly come to an end before midnight, but a
stray cell or two may linger into the early morning hours
Wednesday. Even more coverage of storms is expected Wednesday
afternoon.

&&

.FIRE WEATHER...
Issued at 159 AM MDT Tue Jul 9 2024

No critical fire weather is expected across the forecast area
through early next week. Through Wednesday, higher surface moisture
will remain in place across central and eastern NM with drier air
across far northwest and west central areas in the form of afternoon
relative humidity values around 10 percent and dewpoints in the 30s.
The higher moisture makes it way to these drier areas of the state
late week due to the upper high over the Great Basin shifting east
to the central Rockies. Diurnal showers and storms will be focused
across central and eastern NM through Wednesday shifting to north
central and western NM come Friday and this weekend. Winds will
overall remain light with the one exception being from the diurnal
storm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  93  61  95  63 /   0   0   0   0
Dulce...........................  86  47  87  47 /  30  20  40  20
Cuba............................  86  53  86  54 /  20  20  30  30
Gallup..........................  92  50  93  53 /   5   0   5   0
El Morro........................  87  55  88  56 /  20  20  20  10
Grants..........................  89  54  90  55 /  20  20  20  10
Quemado.........................  89  56  91  57 /  30  30  40  20
Magdalena.......................  85  62  87  60 /  50  30  60  40
Datil...........................  85  57  86  57 /  50  50  50  20
Reserve.........................  91  52  94  53 /  50  20  60  20
Glenwood........................  93  65  96  64 /  60  20  60  30
Chama...........................  78  46  77  47 /  50  30  60  30
Los Alamos......................  80  59  80  59 /  50  30  80  30
Pecos...........................  81  54  79  55 /  50  30  90  30
Cerro/Questa....................  78  44  80  42 /  60  60  80  30
Red River.......................  69  44  69  44 /  70  60  80  30
Angel Fire......................  73  39  73  39 /  70  70  80  30
Taos............................  82  48  84  49 /  50  40  60  20
Mora............................  77  49  76  49 /  60  40  80  30
Espanola........................  86  57  87  57 /  30  30  50  20
Santa Fe........................  83  58  82  58 /  40  40  80  30
Santa Fe Airport................  86  57  86  56 /  30  30  60  30
Albuquerque Foothills...........  90  64  89  63 /  30  30  50  30
Albuquerque Heights.............  91  64  90  64 /  20  20  30  30
Albuquerque Valley..............  93  64  92  63 /  10  20  20  20
Albuquerque West Mesa...........  91  64  91  64 /  20  20  30  20
Belen...........................  94  62  94  61 /  20  30  30  20
Bernalillo......................  92  63  91  63 /  20  20  30  20
Bosque Farms....................  93  60  93  60 /  10  20  30  30
Corrales........................  92  62  91  64 /  20  20  30  20
Los Lunas.......................  93  61  94  62 /  10  30  30  20
Placitas........................  90  62  88  61 /  20  30  50  30
Rio Rancho......................  91  64  91  64 /  20  20  30  20
Socorro.........................  93  66  95  64 /  30  30  50  30
Sandia Park/Cedar Crest.........  84  58  82  57 /  30  40  60  30
Tijeras.........................  88  59  86  58 /  30  30  60  30
Edgewood........................  87  57  84  54 /  30  40  60  30
Moriarty/Estancia...............  88  54  86  52 /  30  30  60  40
Clines Corners..................  83  54  80  53 /  50  30  70  40
Mountainair.....................  86  56  85  54 /  40  30  60  40
Gran Quivira....................  87  56  86  54 /  50  40  70  50
Carrizozo.......................  87  62  86  60 /  50  50  80  50
Ruidoso.........................  77  56  76  54 /  70  40  90  50
Capulin.........................  78  53  83  54 /  60  20  40  10
Raton...........................  83  52  86  53 /  60  20  40  10
Springer........................  85  53  88  54 /  70  30  50  20
Las Vegas.......................  79  52  78  52 /  60  40  80  20
Clayton.........................  86  59  90  60 /  30  20  20   5
Roy.............................  81  57  84  56 /  60  40  50  20
Conchas.........................  90  61  90  61 /  40  50  40  30
Santa Rosa......................  88  60  88  59 /  40  40  50  50
Tucumcari.......................  91  61  91  61 /  20  40  30  40
Clovis..........................  88  64  89  63 /  10  40  40  40
Portales........................  89  64  90  63 /   5  30  40  40
Fort Sumner.....................  90  63  90  62 /  20  60  40  50
Roswell.........................  94  69  95  67 /  10  20  50  30
Picacho.........................  86  62  83  60 /  50  30  70  40
Elk.............................  81  58  81  57 /  70  30  80  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.

Flood Watch from Wednesday afternoon through Wednesday evening
for NMZ214-215-222>224-226-229-239-240.

&&

SHORT TERM...71
LONG TERM....34
AVIATION...52

In the hours before

Local storm report, Jul 9, 1:37 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
137 PM MDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Flash Flood      Ruidoso                 33.34N 105.68W
07/09/2024                   Lincoln            NM   NWS Employee

            One person trapped by flood waters in a car
            needing rescue at Mechem and Sudderth.

&&

CG

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:31 AM MDTFlood WatchABQBernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 7 more44 hr
Jul 9, 1:01 PM MDTFlash Flood Warning EmergencyConsiderable damage threatABQLincoln5 hr
Jul 9, 2:09 PM MDTFlash Flood Warning EmergencyConsiderable damage threatABQLincoln4 hr
Jul 9, 2:09 PM MDTFlash Flood Warning EmergencyCatastrophic damage threatABQLincoln4 hr
Jul 9, 2:43 PM MDTSpecial Weather StatementABQSocorro32 min
Jul 9, 3:03 PM MDTSevere Thunderstorm WarningABQColfax19 min
Jul 9, 3:05 PM MDTSpecial Weather StatementABQColfax40 min
Jul 9, 3:21 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 9, 3:21 PM MDTSevere Thunderstorm WarningABQSocorro39 min
Jul 9, 3:32 PM MDTSevere Thunderstorm WarningABQSocorro28 min
Jul 9, 3:43 PM MDTSevere Thunderstorm WarningABQSocorro32 min
Jul 9, 4:05 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 9, 4:39 PM MDTSpecial Weather StatementABQMora36 min
Jul 9, 4:57 PM MDTAreal Flood AdvisoryABQMora3 hr
Jul 9, 5:38 PM MDTSpecial Weather StatementABQSan Miguel37 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.